Nebraska, 2007

Flash Flooding and Hail in Nebraska, July 3 to 4, 2007

July 3 to 4, 2007 · NWS LBF · 13 events in 4 counties and zones

Severe thunderstorms formed or moved into portions of Southwest Nebraska on the afternoon of July 3rd. Numerous reports of nickel to golf ball size were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
$80,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms formed or moved into portions of Southwest Nebraska on the afternoon of July 3rd. Numerous reports of nickel to golf ball size were received. Heavy rainfall of over 2 inches fell in Grant with law enforcement officials reporting water of many city streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 3, 1:50 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 3, 1:50 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT TUE JUL 3 2007

.SYNOPSIS...

H5 HIGH OVER SOUTHWEST CONUS PUSHING A BROAD RIDGE THROUGH THE
NORTHERN PLAINS PUTTING WESTERN NEBRASKA IN NORTHWEST FLOW. WEAK
BOUNDARY EXTENDS ALONG A TROUGH FROM CENTRAL MN THROUGH NORTHEAST
NEBRASKA TO A LOW OVER SOUTHERN CO.

&&

.DISCUSSION...

WEAK CONVECTION DEVELOPING ALONG BOUNDARY IN EASTERN CO AND
NORTHWEST KS ALONG THIS BOUNDARY WHERE SURFACE HEATING IS
DESTABLIZING ATMOSPHERE. STEEP LAPSE RATES AND STRONG INVERSION BUT
SOME WEAK CONVECTION DEVELOPING ALREADY. PWS HIGH AND STORM MOTION
MINIMAL HEAVY PRECIPITATION COULD BE A CONCERN. USED BLEND OF MODELS
FOR FORECAST. SVA HAS BEEN DECIDED UPON FOR SOUTHWEST ZONES. HAVE
UPPED POPS TO BLEND WITH SURROUNDING OFFICES. SOME LINGERING
CONVECTION IN THE AM BUT PRETTY MUCH OVER BY 15Z. TEMPERATURES
SOMEWHAT COOLER ON WEDNESDAY WITH LOWER TDS. RIDGE FLATTENS SOME
WITH BLOCK UPSTREAM CONTINUING TO SLOW THINGS DOWN. TEMPERATURES
TO TORCH OUT UNDER THE RIDGE SATURDAY WITH SOUTHWESTERLY FLOW.
TEMPERATURES TO RISE INTO THE MID AND UPPER 90S IN THE EXTENDED
WITH LOWS IN THE 50S AND 60S

&&

.AVIATION...
AVIATION CONCERNS CENTER AROUND THE POSSIBILITY OFF TSRA ACROSS
PORTIONS OF TWB ROUTES 274 AND 264. FRONTAL POSITION WAS JUST S OF
LBF BUT WITH VEERING WINDS DUE TO DEVELOPING NERN CO LOW...FRONT HAS
PUSHED BACK NWD. LBF TAF WILL BE MOST IMPACTED.

WOULD EXPECT THAT AFTER TSRA DEVELOPMENT...STRATUS WILL BE A
POSSIBILITY AS WELL...MAINLY BEHIND THE FRONT. THIS AGAIN WOULD
AFFECT MAINLY 274 AND 264 DURING THE EARLY MORNING HOURS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
11 PM MDT FOR SOUTHWEST NEBRASKA NEZ057>059-069>071.

&&

POWER/JWS
Hazardous weather outlook, Jul 3, 1:21 PM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT TUE JUL 3 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-042030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
321 PM CDT TUE JUL 3 2007 /221 PM MDT TUE JUL 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TONIGHT ACROSS
MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA.

A STALLED FRONT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
THROUGH THE EVENING HOURS AND OVERNIGHT...MAINLY EAST OF A LINE
FROM MERRIMAN TO BIG SPRINGS. AHEAD OF THE FRONT...AN UNSTABLE
AIRMASS HAD DEVELOPED AND...AS AN UPPER LEVEL DISTURBANCE
INTERACTS WITH THE FRONT AND UNSTABLE AIR...THUNDERSTORMS ARE
EXPECTED TO DEVELOP. SOME OF THE STORMS WILL HAVE THE CAPABILITY
OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...A BRIEF
TORNADO CAN NOT BE RULED OUT...MAINLY SOUTH OF A LINE FROM
OGALLALA TO BRADY...BUT LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AFTER THE FRONT PASSES THROUGH WESTERN AND NORTH CENTRAL NEBRASKA
LATE TONIGHT...MAINLY DRY CONDITIONS ARE EXPECTED UNTIL THE NEXT
APPROACHING FRONT ON SUNDAY. THIS NEXT FRONT IS ALSO EXPECTED TO
PRODUCE THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA...MAINLY FOR REPORTS OF LARGE
HAIL AND DAMAGING WINDS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

The radar

The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 flash flood. Local standard time, as filed.

Hail, Chase

When
July 3, 6:55 PM MST
Where
Chase County, 6 mi SSE of Enders
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$40,000
Reported by
Public
Coordinates
40.370, -101.486

Vehicles, and corn and wheat crops were damaged by the hail.

Hail, Lincoln

When
July 3, 7:57 PM CST
Where
Lincoln County, 12 mi NE of Wellfleet
Measured
0.88 in hail
Reported by
Public
Coordinates
40.873, -100.568

Hail, Lincoln

When
July 3, 8:26 PM CST
Where
Lincoln County, Hershey
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.170, -101.000

Hail, Lincoln

When
July 3, 8:30 PM CST
Where
Lincoln County, 4 mi WSW of Hershey
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
Public
Coordinates
41.148, -101.071

The large hail damaged corn crops and a couple of vehicles.

Hail, Keith

When
July 3, 7:32 PM MST
Where
Keith County, Paxton
Measured
1.25 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.130, -101.370

Hail, Lincoln

When
July 3, 8:35 PM CST
Where
Lincoln County, 6 mi S of North Platte
Measured
1.75 in hail
Property damage
$15,000
Reported by
NWS Employee
Coordinates
41.063, -100.780

A couple of vehicles were damaged by the large hail.

Hail, Lincoln

When
July 3, 8:44 PM CST
Where
Lincoln County, 3 mi S of North Platte
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.107, -100.780

Hail, Perkins

When
July 3, 7:55 PM MST
Where
Perkins County, 3 mi N of Elsie
Measured
1 in hail
Reported by
Public
Coordinates
40.893, -101.380

Hail, Chase

When
July 3, 8:25 PM MST
Where
Chase County, 3 mi S of Enders Res to 5 mi S of Enders Res
Measured
2.5 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
Newspaper
Coordinates
40.387, -101.530

The large hail damaged vehicles, broke windows, and destroyed corn and wheat crops.

Hail, Perkins

When
July 3, 8:30 PM MST
Where
Perkins County, 3 mi ESE of Madrid to 3 mi E of Madrid
Measured
1 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
40.833, -101.477

Corn and wheat crops were destroyed by the large hail.

Hail, Lincoln

When
July 3, 10:30 PM CST
Where
Lincoln County, 15 mi NW of Wellfleet
Measured
0.88 in hail
Reported by
Public
Coordinates
40.903, -100.933

Flash Flood, Lincoln

When
July 3, 11:00 PM CST to July 4, 1:00 AM CST
Where
Lincoln County, 6 mi S of Dickens to 15 mi ESE of Wellfleet
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.733, -100.980

A large slow moving thunderstorm produced 3 to 6 inches of rainfall. The rainfall drained into canyons in southeast Lincoln County causing flash flooding with roads under water in several locations.

Flash Flood, Perkins

When
July 3, 10:00 PM MST to July 4, 12:00 AM MST
Where
Perkins County, 3 mi N of Grant to 3 mi S of Grant
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.893, -101.720

Heavy rainfall from a nearly stationary thunderstorm produced flash flooding. City streets around Grant were under water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45141, 45142, 45143, 45144, 45145, 45146, 45147, 45148, 64670, 45149, 45150, 48597, 48601.